Stable transition layers in a semilinear boundary value problem. (English) Zbl 0634.35041

This paper is devoted to the proof of the existence and the stability of the solutions of the equation: \[ u_ t=\varepsilon^2u_{xx}+u(1-u)(u-a(x)) \] with some boundary conditions, for \((x,t)\in [0,1]\times [0,+\infty [\). It is a classical mathematical model for several problems of mathematical physics.
Seven theorems are successively established. The principal assumption is that \(a(x)-1/2\) possesses a finite number of simple zeros in the interval \(]0,1[\). The principal results obtained by the authors are: (i) the existence of stable equilibrium solutions; (ii) if \(\varepsilon\to 0\), the solution of the problem goes to a unique asymptotically stable solution; (iii) if \(\bar u(x)\) is this stable solution, the main part of the variation of \(\bar u(x)\) occurs through “transition layers” which are located near the zeroes of \(a(x)-1/2\).
A very elegant interpretation of these solutions is, finally, given to dynamical systems.


35K60 Nonlinear initial, boundary and initial-boundary value problems for linear parabolic equations
35B40 Asymptotic behavior of solutions to PDEs
35B35 Stability in context of PDEs
35A05 General existence and uniqueness theorems (PDE) (MSC2000)
Full Text: DOI


[1] Amann, H, Existence of multiple solutions for nonlinear elliptic boundary value problems, Indiana univ. math. J., 21, 925-935, (1972) · Zbl 0222.35023
[2] Chafee, N, Asymptotic behaviour for solutions of a one-dimensional parabolic equation with homogeneous Neumann boundary conditions, J. differential equations, 18, 111-134, (1975) · Zbl 0304.35008
[3] Clément, Ph; Peletier, L.A, On a nonlinear eigenvalue problem occuring in population genetics, (), 85-101 · Zbl 0569.34021
[4] Ewer, J.P.G; Peletier, L.A, On the asymptotic behaviour of solutions of semilinear parabolic equations, SIAM J. appl. math., 28, 43-53, (1975) · Zbl 0295.35044
[5] Fife, P.C; Peletier, L.A, Clines induced by variable selection and migration, (), 99-123 · Zbl 0437.92019
[6] Fisher, R.A, The wave of advance of advantageous genes, Ann. of eugenics, 7, 355-369, (1937) · JFM 63.1111.04
[7] Fleming, W.H, A selection migration model in population genetics, J. math. biol., 2, 219-233, (1975) · Zbl 0325.92009
[8] Haldane, J.B.S, The theory of a cline, J. genetics, 48, 277-284, (1948) · Zbl 0032.03601
[9] Hoppensteadt, F.C, Analysis of a stable polymorphism arising in a selection-migration model in population genetics dispersion and selection, J. math. biol., 2, 235-240, (1975) · Zbl 0318.92020
[10] {\scH. Kurland}, Monotone and oscillatory equilibrium solutions of a problem arising in population genetics, in “Contemporary Mathematics,” Vol. 17, Amer. Math. Soc., Providence, R. I.
[11] Matano, H, Asymptotic behaviour and stability of solutions of semilinear diffusion equations, Publ. res. inst. math. sci., 15, 401-454, (1979) · Zbl 0445.35063
[12] Peletier, L.A, On a nonlinear equation arising in population genetics, (), 365-371 · Zbl 0347.35047
[13] Peletier, L.A, A nonlinear eigenvalue problem occuring in population genetics, () · Zbl 0399.35063
[14] Sattinger, D.H, Stability of nonlinear parabolic systems, J. math. anal. appl., 24, 241-245, (1968) · Zbl 0192.45002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.